Several therapies are associated with the development of ocular adverse events in patients with multiple sclerosis (MS), according to a report in Systematic Reviews.
Colombian researchers conducted a systematic review of therapies including alemtuzumab (Lemtrada®), amantadine, fingolimod (Gilenya®), steroids, CTLA-4 Ig, estriol, interferon β, natalizumab (Tysabri®), hyperbaric oxygen, rituximab (Rituxan®), siponimod (Mayzent®), teriflunomide (Aubagio®), and Tovaxin.
“We recommend physicians to be cautious when treating patients with MS and monitor the ocular symptoms that patients may present. An interdisciplinary approach might be considered to evaluate the patient’s requirements,” the authors said.
Patients receiving fingolimod or interferon β treatment showed a higher frequency of ocular adverse events.
Fingolimod-related ocular adverse events were commonly observed, in particular macular edema. Less frequent ocular adverse events included conjunctival lymphoma, retinal branch vein occlusion, and uveitis complicated with macular edema.
Read more about MS treatment
The authors suggested following these recommendations from the American Academy of Ophthalmology when approaching fingolimod-treated patients:
- Evaluate the presence of uveitis or macular or retinal vascular disease before starting, or within the first few weeks of starting the treatment.
- Re-evaluate at 3-4 months of therapy.
- Advise patients of the increase in the incidence of macular edema if there is history of uveitis (incidence may be as high as 20% in this case).
- Adopt a proper ophthalmic screening protocol, including visual acuity check and a complete eye exam.
- Consider diagnostic imaging with macular optical coherence tomography (OCT) if the patient shows abnormalities on the exam or unexplained decreased visual acuity.
Most patients treated with interferon β complained about ocular symptoms 11 months after treatment initiation. The adverse events included unilateral/bilateral asymptomatic/symptomatic retinopathy, central vein and arterial branch occlusions, Sicca syndrome, and recurrent idiopathic orbital inflammation.
Additional associations were found between siponimod and macular edema, alemtuzumab and thyroid eye disease, amantadine and corneal edema, and steroids and acute retinal necrosis. The authors also found reference to opportunistic infections, including 1 life-threatening case.
Muñoz-Ortiz et al considered that information is missing to provide accurate screening recommendations for natalizumab, hyperbaric oxygen, rituximab, siponimod, teriflunomide, and Tovaxin. However, they recommended searching for an ophthalmology specialist should any ocular symptom arise.
Muñoz-Ortiz J, Reyes-Guanes J, Zapata-Bravo E, et al. Ocular adverse events from pharmacological treatment in patients with multiple sclerosis—a systematic review of the literature. Syst Rev. 2021;10(1):280. doi:10.1186/s13643-021-01782-7